Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 207, NWS Albuquerque, NM

November 5, 2016Bernalillo County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Nov 5, 2016, 5:24 PM MDT for Bernalillo County, Sandoval County, New Mexico. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2016, 5:24 PM MDT (23:24 UTC)
Expired
Nov 5, 2016, 6:00 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Bernalillo County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 29 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 5:26 PM MDTHAIL 14 Ene Albuquerque, NMMONTGOMERY AND WYOMING
Nov 5, 5:30 PM MDTHAIL 0.886 Ne Albuquerque, NM
Nov 5, 5:31 PM MDTHAIL 17 Ne Albuquerque, NMPASEO DEL NORTE AND BARSTOW NE
Nov 5, 5:40 PM MDTHAIL 0.887 Ne Albuquerque, NMCLAY REPORTED NICKEL SIZE HAIL AT PASEO DEL NORTE AND EUBANK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS55 KABQ 052324
SVRABQ
NMC001-043-060000-
/O.NEW.KABQ.SV.W.0207.161105T2324Z-161106T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT SAT NOV 5 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO...
  SOUTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 600 PM MDT.

* AT 523 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHEASTERN
  ALBUQUERQUE...MOVING NORTH AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN ALBUQUERQUE AND SANDIA HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

&&

LAT...LON 3508 10642 3506 10664 3546 10674 3549 10641
TIME...MOT...LOC 2323Z 174DEG 28KT 3515 10654 

HAIL...1.25IN
WIND...<50MPH
 
$$
2 follow-up statements
562 
WWUS55 KABQ 052339
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 PM MDT SAT NOV 5 2016

NMC001-043-060000-
/O.CON.KABQ.SV.W.0207.000000T0000Z-161106T0000Z/
BERNALILLO-SANDOVAL-
539 PM MDT SAT NOV 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL BERNALILLO AND SOUTHEASTERN SANDOVAL COUNTIES...

AT 536 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANDIA
HEIGHTS... OR 7 MILES NORTHEAST OF ALBUQUERQUE...MOVING NORTH AT 20
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN ALBUQUERQUE...SANDIA HEIGHTS...
AND SANDIA PUEBLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOW IN ARROYOS...DITCHES AND OVER LOW WATER
CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS
THE ROADWAY.

&&

LAT...LON 3508 10642 3506 10664 3546 10674 3549 10641
TIME...MOT...LOC 2336Z 178DEG 17KT 3520 10654 

HAIL...1.00IN
WIND...<50MPH
 
$$
357 
WWUS55 KABQ 052355
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT SAT NOV 5 2016

NMC001-043-060005-
/O.EXP.KABQ.SV.W.0207.000000T0000Z-161106T0000Z/
BERNALILLO-SANDOVAL-
555 PM MDT SAT NOV 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BERNALILLO AND
SOUTHEASTERN SANDOVAL COUNTIES WILL EXPIRE AT 600 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3508 10642 3506 10664 3546 10674 3549 10641
TIME...MOT...LOC 2355Z 173DEG 18KT 3528 10654 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:21 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 5, 3:21 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
321 PM MDT Sat Nov 5 2016

.SYNOPSIS...
Showers and thunderstorms will taper off from west to east late
tonight. Patchy fog is expected to develop over portions of the
Rio Grande Valley and within western New Mexico. Sunshine will
return slowly Sunday afternoon for much of central and western
New Mexico while a few showers and storms linger along the Texas
state line. Monday will be sunny with cool temperatures over much
of the area. The next low pressure system will attempt to develop
over southern New Mexico Tuesday through the end of the week. At
this time it appears most of the area will remain dry with cool
temperatures and overall light winds.

&&

.DISCUSSION...
The center of upper level low pressure is drifting northeast from
the Four Corners region into south-central CO this afternoon. Low
level upslope flow and elevated moist instability beneath the wave
has aided a large area of heavy rain/storms near the TX state line.
20Z LAPS shows surface based instability developing within central
NM and is still expected to provide the focus for showers & storms
closer to the mid/upper level trough axis late today. This area of
precip is shown by near-term guidance to develop into another large
band that will push into the plains tonight. Any clearing across
central & western NM will allow for the development of patchy fog.
A couple more inches of snow are also likely for the Sangre de
Cristos above 10kft tonight.

The base of the upper trough will shift east and exit into the high
plains Sunday. Drier northwest flow will move into the state and
scour out any remnant precip across the east. A 1021mb surface high
center building into the area Monday morning will trend min temps
the coldest they've been in many days. Monday will be a transition
day as a 55-65kt 300mb jet pushing south out of Colorado carves
out another upper low over NM. Temps will remain cool and a few
more rain/snow showers are expected over the northern mts. Another
round of fog is possible Monday night.

Confidence beyond Monday is low as guidance continues to waffle
around with how far south the upper low digs while an upper ridge
takes shape over the central Rockies. Several ensemble members are
in agreement now the upper low will end up in northern Mexico. At
this time, it appears the weather pattern will be mostly tranquil
with a very dry surface high building south over NM. This will make
way for strong nocturnal inversions & efficient radiational cooling
through much of the week. Nudged below guidance on min temps which
look to be the coldest of the fall season so far for much of eastern
NM and the RGV. Nov.7,1987 marks the latest min temp less than 40F
at the ABQ Sunport and we are poised to easily extend that record
to the Nov.9-10 timeframe.

Guyer

&&

.FIRE WEATHER...
An upper level low pressure system that stalled over the Four
Corners today will finally open into a trough and track eastward
along the CO/NM border tonight and Sunday, before ejecting eastward
into the Great Plains Sunday night.  Until the base of the trough
crosses, showers, thunderstorms and high terrain snow will continue.
There could be some instability showers behind the trough in the
northern mountains on Sunday, but these should be light. The snow
level is expected to bottom out about 10,500 FT Sunday morning, and
there could be another inch or two of snow across the high terrain
of the northern mountains by then.  After another round of stellar
RH recoveries tonight, humidities will trend downward in the
wake of the upper trough starting Sunday.

Models keep changing their tune on what will happen with a secondary
upper low that will develop over the region after this weekend's
system exits.  Yesterday they dropped the secondary upper low
southward over NM from the north, but today's model runs develop the
upper low southeast or south of the forecast area with only a small
chance of precip favoring the northern mountains and east central
plains Monday night. The system will draw colder air into NM with a
freeze likely early Tuesday and early Wednesday across northeast and
east central parts of the forecast area that have already frozen
previously this Fall.

After ventilation improvement across much of the forecast area on
Sunday, when pockets of poor ventilation will linger across north
central and northeast areas, a broad area of poor ventilation is
expected to develop across the western half of the forecast area on
Monday. This will spread to include north central and northeast
areas Tuesday.  Then, most places should be impacted by poor
ventilation Wednesday and Thursday.

44

&&

.AVIATION...
18Z TAF CYCLE
An upper level low stalled over the Four Corners will keep
widespread MVFR and IFR conditions in rain and mist/fog in the
forecast through today, and in the east through tonight. The
system will eject eastward as a trough tonight, with the base of
the trough crossing western and central areas before sunrise. With
all of the rain in the last 48 hours and more to come, this is a
classic setup for nocturnal fog and low clouds to develop and
linger into Sunday morning, especially central and west. There is
a little less confidence at Gallup which hasn't received as much
rain as locations farther north and east. During the mid to late
morning hours on Sunday flight categories should begin improving
areawide, then showers and thunderstorms are most likely to
persist near New Mexico's eastern border. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  39  61  36  62 /  30   5   5   5
Dulce...........................  29  55  23  61 /  60  20   5   5
Cuba............................  36  54  33  59 /  60  20   5   5
Gallup..........................  32  62  30  63 /  20   5   5   5
El Morro........................  29  58  28  60 /  30   5   5   5
Grants..........................  33  60  31  62 /  40   5   5   5
Quemado.........................  39  59  39  61 /  30   5   5   5
Glenwood........................  44  69  44  72 /  10   0   0   5
Chama...........................  32  54  28  55 /  60  20  10  10
Los Alamos......................  46  53  41  58 /  70  20   5   5
Pecos...........................  42  56  37  59 /  80  20   5  10
Cerro/Questa....................  35  56  30  56 /  60  20   5  20
Red River.......................  28  49  26  47 /  80  20   5  20
Angel Fire......................  22  52  17  51 /  80  20   5  20
Taos............................  30  58  26  62 /  60  20   5  10
Mora............................  40  54  36  55 /  80  20   5  20
Espanola........................  41  59  36  63 /  60   5   5   5
Santa Fe........................  44  55  39  59 /  70  10   5  10
Santa Fe Airport................  41  58  35  62 /  60  10   5   5
Albuquerque Foothills...........  49  60  47  64 /  60  10   5   5
Albuquerque Heights.............  48  61  45  66 /  60   5   5   5
Albuquerque Valley..............  43  63  40  66 /  60   0   5   5
Albuquerque West Mesa...........  46  62  41  66 /  60   5   5   5
Los Lunas.......................  41  63  37  66 /  60   0   5   5
Rio Rancho......................  47  63  43  66 /  60   5   5   5
Socorro.........................  47  67  45  67 /  40   0   5   5
Sandia Park/Cedar Crest.........  45  55  41  60 /  70  20   5  10
Tijeras.........................  46  58  43  63 /  70  10   5  10
Moriarty/Estancia...............  38  58  31  61 /  70  20   5   5
Clines Corners..................  42  58  37  60 /  70  20   5   5
Gran Quivira....................  44  59  41  62 /  60  20   5   5
Carrizozo.......................  46  63  43  67 /  50  10   5   5
Ruidoso.........................  43  60  40  62 /  70  20   5   5
Capulin.........................  44  59  38  59 /  60  20  10   5
Raton...........................  38  63  33  63 /  70  20   5   5
Springer........................  41  65  33  65 /  60  20   5   5
Las Vegas.......................  41  62  34  62 /  70  20   0   5
Clayton.........................  49  63  41  66 /  60  40  10   5
Roy.............................  45  61  38  65 /  70  30   5   5
Conchas.........................  53  68  48  69 /  70  30   5   5
Santa Rosa......................  52  69  46  70 /  70  20   5   5
Tucumcari.......................  52  68  43  71 /  70  50  10   5
Clovis..........................  51  65  45  68 /  70  60  30  10
Portales........................  53  64  47  68 /  70  60  30  10
Fort Sumner.....................  51  65  44  68 /  70  40   5   5
Roswell.........................  52  70  44  73 /  70  30   5   5
Picacho.........................  49  66  45  66 /  70  20   5   5
Elk.............................  47  62  42  62 /  70  20   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Nov 5, 5:28 AM MDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 AM MDT SAT NOV 5 2016

NMZ501>540-061130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
528 AM MDT SAT NOV 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW OVER NORTHEAST ARIZONA WILL CONTINUE TO LIFT
SLOWLY TO THE NORTHEAST TODAY AND TONIGHT. NUMEROUS SHOWERS WITH
SCATTERED THUNDERSTORMS WILL ONCE AGAIN MOVE FROM SOUTH TO NORTH
THROUGH THE STATE TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE
ACROSS SOCORRO AND LINCOLN COUNTIES WITH A STRONG STORM AS FAR
NORTH AS THE ALBUQUERQUE METRO AREA. SHOWERS AND STORMS WILL
MAINLY IMPACT EASTERN NEW MEXICO TONIGHT. A FEW STRONG STORMS ARE
POSSIBLE FROM THE CENTRAL HIGHLANDS NEAR VAUGHN AND ENCINO
SOUTHWARD INTO LINCOLN COUNTY AND THE SOUTH-CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY, THUNDERSTORMS WILL BE ACROSS FAR EASTERN NEW MEXICO. A
FEW OF THESE STORMS COULD BECOME STRONG, PARTICULARLY NEAR THE
TEXAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS...OR
HEAVY RAINFALL THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN
ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

33

In the hours before

Local storm report, Nov 5, 5:17 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 PM MDT SAT NOV 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             4 ESE ALBUQUERQUE       35.10N 106.55W
11/05/2016  E0.88 INCH       BERNALILLO         NM   CO-OP OBSERVER

            INDIAN SCHOOL AND WYOMING.

&&

EVENT NUMBER ABQ1601407

JLP
Local storm report, Nov 5, 5:18 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 PM MDT SAT NOV 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             5 ESE ALBUQUERQUE       35.08N 106.55W
11/05/2016  M0.75 INCH       BERNALILLO         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1601408

RJH
Special weather statement, Nov 5, 5:19 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 PM MDT SAT NOV 5 2016

NMZ511-519-521-052345-
JEMEZ MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-SANDIA/MANZANO MOUNTAINS-
519 PM MDT SAT NOV 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BERNALILLO AND
SOUTHEASTERN SANDOVAL COUNTIES UNTIL 545 PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN ALBUQUERQUE...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN ALBUQUERQUE...AND SANDIA HEIGHTS.

&&

LAT...LON 3545 10645 3545 10643 3542 10641 3504 10642
      3503 10664 3543 10674 3546 10646
TIME...MOT...LOC 2318Z 174DEG 29KT 3512 10654

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 5:19 PM MDTSpecial Weather StatementABQBernalillo26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.